alphaFeedback

WorksMathematics

Integral crystalline Tate classes of codimension two at supersingular points of Mumford's fourfolds

AI contributions
  • Anthropic Claude Opus 5.5
View details
Ancillary data
1 code link
View

Abstract

For a supersingular abelian variety XX over Fˉp\bar{\mathbb{F}}_p, let T4(X)T^4(X) be the lattice of integral crystalline Tate classes of codimension 22 and S(X)S(X) the span of products of divisor classes. Let p≥5p\ge5 and Gp\mathscr{G}_p be the pp-divisible group of the supersingular points of Mumford's families of abelian fourfolds at primes inert in their cubic field, for the hyperspecial levels given by tensor-induced lattices. For every abelian fourfold XX with X[p∞]≅GpX[p^\infty]\cong\mathscr{G}_p we show that T4(X)/S(X)≅(Z/p)4T^4(X)/S(X)\cong(\mathbb{Z}/p)^4, and that the integral crystalline Tate conjecture holds in codimension 22 on XX if statements in a preprint of Markman hold. At these primes, Kisin's crystalline tensors make the Dieudonné module a tensor product of three rank-22 modules permuted cyclically by Frobenius, and at supersingular points Frobenius maps a tensor basis to multiples of basis vectors. For such monomial modules all lattices involved are spanned by multiples of basis vectors, with exponents given by min-plus formulas independent of pp. Under the endomorphisms, T4/ST^4/S is a non-split extension of (Z/p)2(\mathbb{Z}/p)^2 by (Z/p)2(\mathbb{Z}/p)^2, generated by one Weil class of an inert imaginary quadratic action. Assuming these statements, an algebraic such class comes from specializing a Weil cycle on a fourfold with complex multiplication. A projector that is a polynomial in an endomorphism, and an intersection matrix with unit determinant, fix its pp-adic normalization without a comparison theorem. At unramified non-inert primes with such levels, T4=ST^4=S at the supersingular points. Of the fourteen isomorphism classes of monomial supersingular Dieudonné modules of height 88, the conjecture holds unconditionally for nine, under the same assumption for that of Gp\mathscr{G}_p, and is open for four. The indices are computed exactly with integers.

abstract: For a supersingular abelian variety XX over F‾p\overline{\mathbb{F}}_p, let T4(X)T^4(X) be the lattice of integral crystalline Tate classes of codimension 2 and S(X)S(X) the span of products of divisor classes. Let p≥5p \ge5 and Gp\mathcal{G}_p be the pp-divisible group of the supersingular points of Mumford’s families of abelian fourfolds at primes inert in their cubic field, for the hyperspecial levels given by tensor-induced lattices. For every abelian fourfold XX with X[p∞]≅GpX[p^\infty] \cong\mathcal{G}_p we show that T4(X)/S(X)≅(Z/p)4T^4(X)/S(X) \cong(\mathbb{Z}/p)^4, and that the integral crystalline Tate conjecture holds in codimension 2 on XX if statements in a preprint of Markman hold. At these primes, Kisin’s crystalline tensors make the Dieudonné module a tensor product of three rank-2 modules permuted cyclically by Frobenius, and at supersingular points Frobenius maps a tensor basis to multiples of basis vectors. For such monomial modules all lattices involved are spanned by multiples of basis vectors, with exponents given by min-plus formulas independent of pp. Under the endomorphisms, T4/ST^4/S is a non-split extension of (Z/p)2(\mathbb{Z}/p)^2 by (Z/p)2(\mathbb{Z}/p)^2, generated by one Weil class of an inert imaginary quadratic action. Assuming these statements, an algebraic such class comes from specializing a Weil cycle on a fourfold with complex multiplication. A projector that is a polynomial in an endomorphism, and an intersection matrix with unit determinant, fix its pp-adic normalization without a comparison theorem. At unramified non-inert primes with such levels, T4=ST^4=S at the supersingular points. Of the fourteen isomorphism classes of monomial supersingular Dieudonné modules of height 8, the conjecture holds unconditionally for nine, under the same assumption for that of Gp\mathcal{G}_p, and is open for four. The indices are computed exactly with integers.

Introduction

Let XX be a supersingular abelian variety of dimension gg over F‾p\overline{\mathbb{F}}_p, let W=W(F‾p)W = W(\overline{\mathbb{F}}_p) with Frobenius σ\sigma, and let M(X)=Hcris1(X/W)M(X) = H^1_{\mathrm{cris}}(X/W), a free WW-module of rank 2g2g with a σ\sigma-semilinear Frobenius FF. The crystalline cohomology Hcrisn(X/W)H^n_{\mathrm{cris}}(X/W) is ⋀nM(X)\bigwedge^n M(X), and for even nn the integral crystalline Tate classes are

Tn(X)={x∈Hcrisn(X/W):Fx=pn/2x},(1)T^n(X) = \{x \in H^n_{\mathrm{cris}}(X/W) : Fx = p^{n/2}x\}, \tag*{(1)}

a free Zp\mathbb{Z}_p-module of rank (2gn)\binom{2g}{n}. We use this formulation only for supersingular XX: for other XX the FF-fixed part can be larger than the span of algebraic classes, for instance for X=E×E′X = E \times E' with E,E′E,E' non-isogenous ordinary elliptic curves, where T2(X)T^2(X) has rank 4 by (R2) in § 2.1 and NS⁡(X)\operatorname{NS}(X) has rank 2 (see e.g. [1 Chapter I, Proposition 14.2]). Let Alg⁡i(X)⊆T2i(X)\operatorname{Alg}^i(X) \subseteq T^{2i}(X) be the Zp\mathbb{Z}_p-span of the crystalline classes of algebraic cycles of codimension ii, and let S(X)⊆T4(X)S(X) \subseteq T^4(X) be the Zp\mathbb{Z}_p-span of products of two classes in T2(X)T^2(X). The integral crystalline Tate conjecture in codimension ii for XX is the statement Alg⁡i(X)=T2i(X)\operatorname{Alg}^i(X) = T^{2i}(X). For i=1i = 1 it holds, because NS⁡(X)⊗Zp≅T2(X)\operatorname{NS}(X) \otimes\mathbb{Z}_p \cong T^2(X) (§ 2.1), and hence S(X)⊆Alg⁡2(X)S(X) \subseteq\operatorname{Alg}^2(X). The rational statement holds in every codimension. Indeed, T2(X)⊗WT^2(X) \otimes W has finite index in ⋀2M(X)\bigwedge^2 M(X) (all slopes of p−1∧2Fp^{-1}\wedge^2 F are 0, and (R2)), and the even part of an exterior algebra is generated by its degree-2 part, so T2i(X)⊗QT^{2i}(X) \otimes\mathbb{Q} is spanned by products of divisor classes. Hence the question in codimension 2 is whether the finite group T4(X)/Alg⁡2(X)T^4(X)/\operatorname{Alg}^2(X), a quotient of T4(X)/S(X)T^4(X)/S(X), vanishes. We answer it, under Hypothesis 7.1 below, for the abelian fourfolds with one particular supersingular pp-divisible group, the one that occurs at the supersingular points of Mumford’s families.

Let Gp\mathcal{G}_p be the pp-divisible group over F‾p\overline{\mathbb{F}}_p whose Dieudonné module is

M=W2⊗W2⊗W2,F(x1⊗x2⊗x3)=σx3⊗Aσx1⊗σx2,A=(0p10).(2)M = W^2 \otimes W^2 \otimes W^2,\qquad F(x_1 \otimes x_2 \otimes x_3) = \sigma x_3 \otimes A\sigma x_1 \otimes\sigma x_2,\qquad A = \begin{pmatrix} 0 & p \\ 1 & 0 \end{pmatrix}. \tag*{(2)}

It exists by (R1) and depends only on pp. It is isomorphic to E0[p∞]×HE_0[p^\infty]\times\mathcal{H} for a supersingular elliptic curve E0E_0 and a pp-divisible group H\mathcal{H} of height 6 and dimension 3 (Remark 8.5).

Part (b) of the theorem below depends on Markman’s preprint [2], which has not been refereed. Markman states that the Weil classes on polarized abelian sixfolds of Weil type with discriminant −1-1 are algebraic [2 Theorem 1.5.1], a statement with rational coefficients. We need an integral form of it with a multiplier prime to pp: for every even d≥3d \ge3, on every member of one connected family of abelian sixfolds of Weil type for Q(−d)\mathbb{Q}(\sqrt{-d}) with discriminant −1-1, the class 2(8d)8κ3(E)2(8d)^8\kappa_3(\mathcal{E}) is the class of an algebraic cycle with integer coefficients, where E\mathcal{E} is the reflexive sheaf of rank 8d8d of [2 Theorem 1.4.1] (Proposition 7.3). We prove it from three statements made in Markman’s proof of [2 Theorem 1.5.1] and from other statements of [2], which together form Hypothesis 7.1 in § 7; we have not verified Markman’s proofs of them.

Theorem 1.3 (computer-assisted). Let p≥5p \ge5 and let XX be an abelian fourfold over F‾p\overline{\mathbb{F}}_p with X[p∞]≅GpX[p^\infty] \cong\mathcal{G}_p.

(a) T4(X)/S(X)≅(Z/p)4T^4(X)/S(X) \cong(\mathbb{Z}/p)^4.

(b) Assume Hypothesis 7.1. Then Alg⁡2(X)=T4(X)\operatorname{Alg}^2(X)=T^4(X): the integral crystalline Tate conjecture holds in codimension 2 on XX. Moreover, the Künneth component in Hcris2(X)⊗Hcris2(X)H^2_{\mathrm{cris}}(X)\otimes H^2_{\mathrm{cris}}(X) of every class in T4(X×X)T^4(X\times X) is algebraic.

Besides Hypothesis 7.1, the proof uses the standard facts of § 2.1, a closed-immersion criterion of SGA 3 in Lemma 3.1, the exact computations of Appendix § 10, and Lemma 7.2 on Chern classes in families, which rests on results of Atiyah and Hirzebruch, of Borel and Haefliger, and of Grothendieck.

Part (b) is proved first at the supersingular points of Mumford’s families. Let kk be a totally real cubic field and BB a quaternion algebra over kk that is split at exactly one real place and satisfies Cor⁡k/QB≅Mat⁡8(Q)\operatorname{Cor}_{k/\mathbb{Q}}B \cong\operatorname{Mat}_8(\mathbb{Q}). Mumford [3 Section 4] constructed from (k,B)(k,B) a family of Hodge type of polarized abelian fourfolds: the group B1B^1 of elements of BB of reduced norm 1 acts on V=Q8V=\mathbb{Q}^8 through the norm map B×→(Cor⁡k/QB)×B^\times\to(\operatorname{Cor}_{k/\mathbb{Q}}B)^\times, its image is the Hodge group of a generic member, and the members with this Hodge group, which include those at very general points, have no non-trivial endomorphisms. The corresponding Shimura datum (G,X)(G,X) has G⊂GL⁡(V)G\subset\operatorname{GL}(V) the image of Gm×B1\mathbb{G}_{\mathrm{m}}\times B^1 (see e.g. [4 Section 2]), so that GQ‾G_{\overline{\mathbb{Q}}} is the image of Gm×SL⁡23\mathbb{G}_{\mathrm{m}}\times\operatorname{SL}_2^3 acting on U1⊗U2⊗U3U_1\otimes U_2\otimes U_3, dim⁡Ui=2\dim U_i=2. Fix a symplectic form ψ\psi on VV with G⊂GSp⁡(V,ψ)G\subset\operatorname{GSp}(V,\psi), a lattice Λ⊂V\Lambda\subset V, a prime pp, and a level K=KpKpK=K_pK^p with KpK_p the stabilizer of Λ⊗Zp\Lambda\otimes\mathbb{Z}_p in G(Qp)G(\mathbb{Q}_p) and KpK^p neat. The reflex field is the image of kk under the real place at which BB splits, since the Hodge cocharacter is non-trivial only in the corresponding factor. Let S\mathcal{S} be Kisin’s integral model [5] over the localization of its ring of integers at a prime above pp, and A→S\mathcal{A}\to\mathcal{S} the abelian scheme. We assume

(h1) p≥5p\ge5;

(h2) pp is inert in kk;

References

  1. [1]J. S. Milne, Abelian varieties, course notes (2008), https://www.jmilne.org/math/.
  2. [2]E. Markman, Cycles on abelian 2n-folds of Weil type from secant sheaves on abelian n-folds, preprint (2025), arXiv:2502.03415.arxiv.org/abs/2502.03415
  3. [3]D. Mumford, A note of Shimura’s paper “Discontinuous groups and abelian varieties”, Math. Ann. 181 (1969), 345–351, https://doi.org/10.1007/BF01350672.
  4. [4]M. Sheng and K. Zuo, Deuring’s mass formula of a Mumford family, Trans. Amer. Math. Soc. 368 (2016), 169–207, https://doi.org/10.1090/S0002-9947-2015-06312-0.
  5. [5]M. Kisin, Integral models for Shimura varieties of abelian type, J. Amer. Math. Soc. 23 (2010), 967–1012, https://doi.org/10.1090/S0894-0347-10-00667-3.
  6. [6]B. J. J. Moonen and Yu. G. Zarhin, Hodge classes on abelian varieties of low dimension, Math. Ann. 315 (1999), 711–733, https://doi.org/10.1007/s002080050333.
  7. [7]M. Broe, The Tate conjecture for abelian fourfolds over finite fields, preprint (2026), arXiv:2608.28651.arxiv.org/abs/2608.28651
  8. [8]J. S. Milne, On the integral Tate conjecture for abelian varieties, preprint (2025), arXiv:2509.06707.arxiv.org/abs/2509.06707
  9. [9]P. Engel, O. de Gaay Fortman and S. Schreieder, Matroids and the integral Hodge conjecture for abelian varieties, preprint (2025), arXiv:2507.15704.arxiv.org/abs/2507.15704
  10. [10]F. Scavia and F. Suzuki, On direct summands of products of Jacobians over arbitrary fields, preprint (2025), arXiv:2507.09821.arxiv.org/abs/2507.09821
  11. [11]F. Scavia and F. Suzuki, Non-algebraic geometrically trivial cohomology classes over finite fields, Adv. Math. 458 (2024), 109964, https://doi.org/10.1016/j.aim.2024.109964.
  12. [12]A. Cadoret and A. Pirutka, Uniform bounds for obstructions to the integral Tate conjecture, J. Algebraic Geom. 35 (2026), 615–641, https://doi.org/10.1090/jag/861, arXiv:2410.21010.
  13. [13]O. Gregory, Torsion codimension 2 cycles on supersingular abelian varieties, Canad. Math. Bull. 66 (2023), 458–466, https://doi.org/10.4153/S0008439522000431.
  14. [14]F. Chen, Infinitely many supersingular primes for some Mumford’s abelian fourfolds, preprint (2025), arXiv:2511.06654.arxiv.org/abs/2511.06654
  15. [15]C. Liedtke, Lectures on supersingular K3 surfaces and the crystalline Torelli theorem, in: K3 Surfaces and Their Moduli, Progr. Math. 315, Birkhäuser, 2016, 171–235, https://doi.org/10.1007/978-3-319-29959-4_8, arXiv:1403.2538.
  16. [16]T. J. Haines, Introduction to Shimura varieties with bad reduction of parahoric type, in: Harmonic Analysis, the Trace Formula, and Shimura Varieties, Clay Math. Proc. 4, Amer. Math. Soc., Providence, RI, 2005, 583–642, arXiv:math/0409482.DOI
  17. [17]T. Oda, The first de Rham cohomology group and Dieudonné modules, Ann. Sci. École Norm. Sup. (4) 2 (1969), 63–135, https://doi.org/10.24033/asens.1175.
  18. [18]F. Oort, A stratification of a moduli space of abelian varieties, in: Moduli of Abelian Varieties (Texel Island, 1999), Progr. Math. 195, Birkhäuser, Basel, 2001, 345–416, https://doi.org/10.1007/978-3-0348-8303-0_13.
  19. [19]A. J. de Jong, Homomorphisms of Barsotti–Tate groups and crystals in positive characteristic, Invent. Math. 134 (1998), 301–333, https://doi.org/10.1007/s002220050266.
  20. [20]F. Oort, Subvarieties of moduli spaces, Invent. Math. 24 (1974), 95–119, https://doi.org/10.1007/BF01404301.
  21. [21]H. Gillet and W. Messing, Cycle classes and Riemann–Roch for crystalline cohomology, Duke Math. J. 55 (1987), 501–538, https://doi.org/10.1215/S0012-7094-87-05527-X.
  22. [22]D. Petrequin, Classes de Chern et classes de cycles en cohomologie rigide, Bull. Soc. Math. France 131 (2003), 59–121, https://doi.org/10.24033/bsmf.2437.
  23. [23]The Stacks Project Authors, The Stacks Project, https://stacks.math.columbia.edu.
  24. [24]M. Kisin and G. Pappas, Integral models of Shimura varieties with parahoric level structure, Publ. Math. IHÉS 128 (2018), 121–218, https://doi.org/10.1007/s10240-018-0100-0.
  25. [25]K. Madapusi Pera, Toroidal compactifications of integral models of Shimura varieties of Hodge type, Ann. Sci. École Norm. Sup. (4) 52 (2019), 393–514, https://doi.org/10.24033/asens.2391, arXiv:1211.1731.
  26. [26]J. S. Milne, Introduction to Shimura varieties, in: Harmonic Analysis, the Trace Formula, and Shimura Varieties, Clay Math. Proc. 4, Amer. Math. Soc., Providence, RI, 2005, 265–378.
  27. [27]J. Voight, Quaternion Algebras, Grad. Texts in Math. 288, Springer, Cham, 2021, https://doi.org/10.1007/978-3-030-56694-4.
  28. [28]C.-F. Yu, On Hermitian forms over dyadic non-maximal local orders, Pure Appl. Math. Q. 8 (2012), 1117–1146, https://doi.org/10.4310/PAMQ.2012.v8.n4.a14, arXiv:1005.4825.
  29. [29]R. Jacobowitz, Hermitian forms over local fields, Amer. J. Math. 84 (1962), 441–465, https://doi.org/10.2307/2372982.
  30. [30]M. Demazure and A. Grothendieck (eds.), Schémas en groupes II (SGA 3), Lecture Notes in Math. 152, Springer, Berlin, 1970.
  31. [31]M. F. Atiyah and F. Hirzebruch, Analytic cycles on complex manifolds, Topology 1 (1962), 25–45, https://doi.org/10.1016/0040-9383(62)90094-0.
  32. [32]A. Borel and A. Haefliger, La classe d’homologie fondamentale d’un espace analytique, Bull. Soc. Math. France 89 (1961), 461–513, https://doi.org/10.24033/bsmf.1571.
  33. [33]A. Grothendieck, La théorie des classes de Chern, Bull. Soc. Math. France 86 (1958), 137–154, https://doi.org/10.24033/bsmf.1501.
  34. [34]A. Grothendieck (dir.), Revêtements étales et groupe fondamental (SGA 1), Documents Mathématiques 3, Soc. Math. France, Paris, 2003, arXiv:math/0206203.
  35. [35]R.-O. Buchweitz and H. Flenner, A semiregularity map for modules and applications to deformations, Compositio Math. 137 (2003), 135–210, https://doi.org/10.1023/A:1023999012081, arXiv:math/9912245.
  36. [36]T. Ge, Intersecting subvarieties of abelian schemes with group subschemes I, Compos. Math. 162 (2026), 231–275, https://doi.org/10.1017/S0010437X26103066, arXiv:2411.16108.
  37. [37]N. Nitsure, Construction of Hilbert and Quot schemes, in: Fundamental Algebraic Geometry, Math. Surveys Monogr. 123, Amer. Math. Soc., Providence, RI, 2005, 107–137, https://doi.org/10.1090/surv/123/05, arXiv:math/0504590.
  38. [38]C. Voisin, The Hodge conjecture, in: Open Problems in Mathematics, Springer, Cham, 2016, 521–543, https://doi.org/10.1007/978-3-319-32162-2_17.
  39. [39]C. Schoen, Addendum to: Hodge classes on self-products of a variety with an automorphism, Compositio Math. 114 (1998), 329–336, https://doi.org/10.1023/A:1000566205021.
  40. [40]P. Deligne, Hodge cycles on abelian varieties (notes by J. S. Milne), in: P. Deligne, J. S. Milne, A. Ogus and K.-y. Shih, Hodge Cycles, Motives, and Shimura Varieties, Lecture Notes in Math. 900, Springer, Berlin, 1982, 9–100, https://doi.org/10.1007/978-3-540-38955-2_3.
  41. [41]A. Beauville, Quelques remarques sur la transformation de Fourier dans l’anneau de Chow d’une variété abélienne, in: Algebraic Geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math. 1016, Springer, Berlin, 1983, 238–260, https://doi.org/10.1007/BFb0099965.

Paper details

vlnc:W_9fmq7d4n
v1 · latestHistory (1)

published · Fresh — added to the Hub within the last 30 days

added ·

Usage

views · 0

downloads · 0

A view counts once per browser per day, a download each time the PDF is requested.

CC BY 4.0

Original source

  • Mathematics

Anthropic Claude Opus 5.5 · View statement →

Looking for related papers…
Contents